Alert archive / Indiana / River Flood Warnings in 2013

River Flood Warning 33, NWS Louisville, KY

December 21, 2013Jefferson County, Scott County, Indiana

NWS Louisville, KY issued this river flood warning at Dec 21, 2013, 6:19 PM EST for Jefferson County, Scott County, Indiana. It took effect at Dec 21, 2013, 7:00 PM EST. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
Dec 21, 2013, 6:19 PM EST (23:19 UTC)
In effect from
Dec 21, 2013, 7:00 PM EST
Expired
Dec 22, 2013, 2:00 PM EST
In force
19 hr
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Flood severity
Moderate

Counties Jefferson County, IN, Scott County, IN

The river

Written for the forecast point Muscatatuck River at Deputy (DEPI3).

Action stage
23 ft
Minor stage
25 ft
Moderate stage
28 ft
Major stage
32 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03366500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this river flood warning went out at Dec 21, 6:17 PM EST, 2 minutes earlier.

Area forecast discussion, Dec 21, 6:17 PM EST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
617 PM EST Sat Dec 21 2013

...Mesoscale Forecast Update...
Issued at 615 PM EST Sat Dec 21 2013

Convective line finally getting organized to our west, from far
southern Illinois southward into far western Tennessee. Tornado
Watch has been issued for our counties roughly along and west of the
I-65 corridor. Main threat will be damaging winds anywhere that we
get enough instability to tap into the strong low-level jet. (60-70
kt at 850mb)

With temps in the upper 60s across most of these areas, it looks
like we should be able to realize just a small bit of surface-based
instability just ahead of the line as it moves east. Southern
Indiana is even in the process of destabilizing, as temps at HNB
have jumped from 52F to 57F in just 20 minutes. Dubois County and
the Hoosier National Forest should be under the gun by 00-01Z, with
the threat increasing in our westernmost Kentucky counties 01-02Z.

.SHORT TERM (Now through Sunday Night)...
Issued at 310 PM EST Sat Dec 21 2013

...THREAT FOR HEAVY RAINFALL...STRONG TO SEVERE THUNDERSTORMS...AND
GUSTY SYNOPTIC WINDS CONTINUES TONIGHT...

The area of low pressure this afternoon stretches across Arkansas
with a cold front trailing down into southeastern Texas and a
quasi-stationary boundary draped across southern Indiana. Portions
of our far northern tier of counties have been on the cold side of
this boundary. However, it has shifted to the north just a bit this
afternoon. Temperatures across the warm sector have warmed into the
mid to upper 60s with dewpoints in the lower 60s.

Precipitation this afternoon has become more scattered in nature
with the band of widespread rain lifting to the north as expected.
As the low pressure system rides northeast just north of the Ohio
River tonight the precipitation ahead of the cold front is expected
to evolve into a line of strong to severe thunderstorms. The models
are having a hard time pinpointing the timing with this system. The
mesoscale models (NMM/ARW) seem to have the best handle on it (and
bring it through the fastest), bringing the system through the
forecast area between 02-08Z tonight. Instability ahead of this line
will be a bit in question. South central Kentucky is most likely to
become unstable ahead of this line with the models depicting
anywhere from 100-600 J/kg CAPE. Damaging winds will be the greatest
threat as winds 2 kft above the surface are forecast to increase to
50-60 knots. However, isolated tornadoes may spin up along the line
as well. Further north along the Ohio River, in southern IN, and
into the Bluegrass region of Kentucky there is even more question
about instability. There may be a slight risk for severe
thunderstorms further north, but the better chance will be across
the southern half of the forecast area. Ahead of the line of storms
winds are still expected to be quite gusty, so will leave the Wind
Advisory in place. Gusts to 40 mph will be possible outside of any
thunderstorms.

The heavy rainfall continues to be a concern as well, primarily
across southern Indiana. Up to two inches of rain has fallen along
and north of the Ohio River already today, with 1 to locally 3
inches more expected. Some ponding of water in low lying areas and
flood prone spots will be possible tonight. Additionally, all the
water will lead to some flooding on area rivers into next week.

Beyond tonight, some light showers may develop again tomorrow into
tomorrow night along a reinforcing cold front moving through the
area tomorrow. However, these are not expected to be significant
enough to exacerbate any flooding.

.LONG TERM (Monday through Saturday)...
Issued at 315 PM EST Sat Dec 21 2013

Deep upper trof will be the main player Monday into Tuesday. Cold
northerly low-level flow will bring a decent moisture plume south
off of Lake Michigan. Forecast soundings indicate that the moisture
will be too shallow to support any snow showers, but there is enough
QPF showing up to warrant a slight chance for rain showers in the
Bluegrass and the higher terrain just to the south and east.

Upper trof axis swings through Monday night, with an Arctic surface
high building in from the mid-Mississippi Valley behind it. Went
below guidance for Monday's highs due to cloud cover, but above
guidance Monday night as winds will stay up enough to keep temps
from bottoming out. Tuesday and Tuesday night will be the coldest as
the high moves across the Ohio Valley, with highs stuck in the 20s
and lows in the teens across most of the area.

The remainder of the week looks quiet as we remain under progressive
zonal flow. A weak cold front on Thursday will reinforce the chilly
air mass, but this system will be moisture-starved and the stronger
forcing will pass to our north. Will go with a slight chance, and
keep it rain or snow for now. Temps will run near or just below
climo for the latter half of the week.

&&

.AVIATION (00Z TAF Update)...
Updated at 602 PM EST Sat Dec 21 2013

Not much change in the thinking from earlier.  A squall line is
still expected to develop ahead of a strong front stretched out
along the lower Mississippi and lower Ohio valleys.  The line should
come through the BWG and SDF regions sometime around midnight (the
squall line has not yet developed, so this is still an entirely
forecast event as opposed to simply timing something in that has
already formed).  LEX should receive the worst storms during the wee
hours of the morning.  As with any strong storms, winds will be
strong and chaotic with rapidly varying ceilings and visibilities.

Behind the storms showers will continue for several more hours.
Will cautiously bring in low-end VFR conditions behind the squall
line, but that may be too optimistic.

Low clouds are then expected to come back in Sunday morning,
especially at SDF.

Gusty south winds this evening will become gusty WSW winds behind
the storms, and will eventually make it to northwesterly by Sunday
evening.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...FLOOD WATCH through Sunday afternoon FOR KYZ023>034-038-061.

     WIND ADVISORY until 4 AM EST /3 AM CST/ Sunday FOR KYZ024>043-
     045>049-053>057-061>067-070>078-081-082.

IN...FLOOD WATCH through Sunday afternoon FOR INZ076>079-083-084-
     089>092.

     WIND ADVISORY until 4 AM EST Sunday FOR INZ078-079-090>092.

&&

Mesoscale......RAS
Short Term.....EER
Long Term......RAS
Aviation.......13
Hazardous weather outlook, Dec 21, 3:53 PM EST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
353 PM EST SAT DEC 21 2013

KYZ035>037-039>043-045>049-053>057-062>067-070>078-081-082-222100-
FRANKLIN KY-SCOTT KY-HARRISON KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-
BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-
JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-GARRARD KY-
MADISON KY-EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-
LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-
MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...FRANKFORT...GEORGETOWN...CYNTHIANA...
LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS...CARLISLE...
BARDSTOWN...SPRINGFIELD...HARRODSBURG...NICHOLASVILLE...WINCHESTER...
HODGENVILLE...LEBANON...DANVILLE...LANCASTER...RICHMOND...
BROWNSVILLE...MUNFORDVILLE...GREENSBURG...CAMPBELLSVILLE...LIBERTY...
STANFORD...RUSSELLVILLE...BOWLING GREEN...FRANKLIN...SCOTTSVILLE...
GLASGOW...TOMPKINSVILLE...EDMONTON...COLUMBIA...JAMESTOWN...
BURKESVILLE...ALBANY
353 PM EST SAT DEC 21 2013 /253 PM CST SAT DEC 21 2013/

...WIND ADVISORY IN EFFECT UNTIL 4 AM EST /3 AM CST/ SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KENTUCKY.

.DAY ONE...TONIGHT.

A LINE OF THUNDERSTORMS WILL IMPACT THE REGION EARLY THIS EVENING
INTO THE FIRST PART OF THE OVERNIGHT HOURS. DAMAGING WINDS AND
HEAVY RAINFALL WILL BE THE MAIN THREATS WITH THESE STORMS...BUT AN
ISOLATED TORNADO OR TWO WILL ALSO BE POSSIBLE.

EVEN OUTSIDE OF ANY SHOWERS AND STORMS...STRONG SOUTHERLY WINDS ARE
EXPECTED THIS AFTERNOON AND TONIGHT...WITH GUSTS NEAR
40 MPH AT TIMES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT ANY FLOODING OR SEVERE WEATHER
TONIGHT TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

INZ078-079-090>092-KYZ024>034-038-061-222100-
SCOTT IN-JEFFERSON IN-HARRISON IN-FLOYD IN-CLARK IN-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-SPENCER KY-BUTLER KY-
INCLUDING THE CITIES OF...SCOTTSBURG...MADISON...CORYDON...
NEW ALBANY...JEFFERSONVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...TAYLORSVILLE...MORGANTOWN
353 PM EST SAT DEC 21 2013 /253 PM CST SAT DEC 21 2013/

...WIND ADVISORY IN EFFECT UNTIL 4 AM EST /3 AM CST/ SUNDAY...
...FLOOD WATCH IN EFFECT THROUGH SUNDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

HEAVY RAINFALL IS EXPECTED TO CONTINUE TONIGHT...ESPECIALLY ACROSS
SOUTHERN INDIANA. AN ADDITIONAL ONE TO LOCALLY THREE INCHES OF
RAIN IS POSSIBLE ON TOP OF THE ONE TO TWO INCHES THAT HAS ALREADY
FALLEN. STAY UP TO DATE OF THE LATEST FORECASTS AS THIS RAINFALL
COULD PRODUCE LOCAL FLOODING...RAPID SMALL STREAM AND CREEK
RISES...AND EVENTUAL LARGER RIVER RISES.

IN ADDITION...A LINE OF THUNDERSTORMS WILL IMPACT THE REGION EARLY
THIS EVENING INTO THE FIRST PART OF THE OVERNIGHT HOURS. DAMAGING
WINDS AND HEAVY RAINFALL WILL BE THE MAIN THREATS WITH THESE
STORMS...BUT AN ISOLATED TORNADO OR TWO WILL ALSO BE POSSIBLE.

EVEN OUTSIDE OF ANY SHOWERS AND STORMS...STRONG SOUTHERLY WINDS ARE
EXPECTED THIS AFTERNOON AND TONIGHT...WITH GUSTS NEAR
40 MPH AT TIMES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT ANY FLOODING OR SEVERE WEATHER TONIGHT TO
THE NATIONAL WEATHER SERVICE IN LOUISVILLE.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

INZ076-077-083-084-089-KYZ023-222100-
ORANGE IN-WASHINGTON IN-DUBOIS IN-CRAWFORD IN-PERRY IN-HANCOCK KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...JASPER...MARENGO...
TELL CITY...HAWESVILLE
353 PM EST SAT DEC 21 2013 /253 PM CST SAT DEC 21 2013/

...FLOOD WATCH IN EFFECT THROUGH SUNDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA.

.DAY ONE...TONIGHT.

HEAVY RAINFALL IS EXPECTED TO CONTINUE TONIGHT. AN ADDITIONAL ONE
TO LOCALLY THREE INCHES OF RAIN IS POSSIBLE ON TOP OF THE ONE TO
TWO INCHES THAT HAS ALREADY FALLEN. STAY UP TO DATE OF THE LATEST
FORECASTS AS THIS RAINFALL COULD PRODUCE LOCAL FLOODING...RAPID
SMALL STREAM AND CREEK RISES...AND EVENTUAL LARGER RIVER RISES.

IN ADDITION...A LINE OF THUNDERSTORMS WILL IMPACT THE REGION
EARLY THIS EVENING INTO THE FIRST PART OF THE OVERNIGHT HOURS.
DAMAGING WINDS AND HEAVY RAINFALL WILL BE THE MAIN THREATS WITH
THESE STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT ANY FLOODING OR SEVERE WEATHER
TONIGHT TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

EER/RAS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 21, 6:19 PM ESTRiver Flood WarningLMKHarrison, Washington30 hr

Nearby

River Flood Warnings in Indiana, 2013Every river flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.